Thunderstorm Wind, Oglala Lakota
- When
- May 28, 5:25 PM MST
- Where
- Oglala Lakota County, 2.13 mi SSE of Kyle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.390, -102.170
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over east central Shannon County and produced wind gusts to 60 mph in the Kyle area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over east central Shannon County and produced wind gusts to 60 mph in the Kyle area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 4:24 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 524 PM MDT THU MAY 28 2015 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 255 PM MDT THU MAY 28 2015 CURRENT SURFACE MAP SHOWS TROF OF LOW PRESSURE ACROSS THE CENTRAL DAKOTAS. WATER VAPOR IMAGERY PLACES CLOSED UPPER LOW OVER SOUTHWEST WYOMING. WIDESPREAD THUNDERSTORMS OVER THE FORECAST AREA...ESPECIALLY OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. UPPER LOW TRACKS SLOWLY ALONG WY/CO BORDER OVERNIGHT...AND INTO WESTERN NEBRASKA FRIDAY. WITH DECENT QG FORCING AND STEEP LAPSE RATES...SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGH THE TONIGHT INTO FRIDAY. .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 255 PM MDT THU MAY 28 2015 UPPER LEVEL RIDGE DEVELOPS OVER THE NORTHERN PLAINS FOR THE WEEKEND AS CANADIAN SURFACE HIGH PRESSURE SETTLES INTO THE AREA. RETURN FLOW SETS UP SATURDAY BRINGING WARMER TEMPERATURES THROUGH THE WEEKEND INTO MONDAY. SMALL CHANCES OF SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AND MONDAY. GREATER PRECIPITATION CHANCES RETURN FOR THE MIDDLE OF NEXT WEEK AS A WESTERN TROF REDEVELOPS AND UPPER FLOW OVER THE NORTHERN PLAINS BECOMES SOUTHWESTERLY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 521 PM MDT THU MAY 28 2015 SHRA/TSRA WILL TREND TOWARD SHRA WITH ISOLATED TS LATER TONIGHT AND JUST SHRA FRIDAY. MVFR CIGS/VSBYS WILL BE COMMON WITH THE HEAVIER PRECIPITATION...BUT AS A COLD FRONT DROPS THROUGH THE AREA OVERNIGHT...WIDESPREAD MVFR CIGS WILL DEVELOP WITH LOCAL IFR CONDITIONS OVER THE HIGHER TERRAIN OF THE BLACK HILLS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...13 AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 301 AM MDT THU MAY 28 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 301 AM MDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TODAY. THE BEST CHANCE FOR A FEW SEVERE STORMS IS OVER SOUTH CENTRAL SOUTH DAKOTA WHERE A FEW STORMS WITH LARGE HAIL AND STRONG GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE OVER THE BLACK HILLS WHICH COULD AGGRAVATE FLOODING. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY WEATHER IS EXPECTED ON SATURDAY. OTHERWISE...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 336 PM MDT THU MAY 28 2015 SDZ042-044-282215- SHANNON SD-BENNETT SD- 336 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BENNETT AND SOUTHEASTERN SHANNON COUNTIES UNTIL 415 PM MDT... AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOUNDED KNEE...OR 16 MILES NORTHEAST OF PINE RIDGE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PORCUPINE...WOUNDED KNEE...BATESLAND AND SWETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4308 10236 4321 10245 4341 10212 4316 10193 TIME...MOT...LOC 2135Z 238DEG 11KT 4317 10231 CALDERON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 428 PM MDT THU MAY 28 2015 SDZ030-042-282330- SHANNON SD-CUSTER CO PLAINS SD- 428 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON AND SOUTHEASTERN CUSTER COUNTIES UNTIL 530 PM MDT... AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF BUFFALO GAP...OR 21 MILES EAST OF HOT SPRINGS...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SHANNON AND SOUTHEASTERN CUSTER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4348 10313 4359 10314 4366 10282 4347 10280 TIME...MOT...LOC 2227Z 257DEG 12KT 4352 10307 AWARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 455 PM MDT THU MAY 28 2015 SDZ043-290000- JACKSON SD- 455 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON COUNTY UNTIL 600 PM MDT... AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HISLE...OR 20 MILES NORTH OF MARTIN...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WANBLEE...LONG VALLEY AND HISLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4340 10177 4355 10177 4364 10150 4342 10147 TIME...MOT...LOC 2255Z 217DEG 13KT 4347 10170 AWARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT THU MAY 28 2015
SDZ044-282345-
BENNETT SD-
500 PM MDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENNETT COUNTY UNTIL
545 PM MDT...
AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF HISLE...OR 10 MILES NORTHEAST OF MARTIN...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
BENNETT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4324 10171 4335 10170 4340 10130 4339 10127
4322 10125
TIME...MOT...LOC 2300Z 261DEG 23KT 4330 10164
AWARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 512 PM MDT THU MAY 28 2015 SDZ042-290015- SHANNON SD- 512 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON COUNTY UNTIL 615 PM MDT... AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF RED SHIRT...OR 35 MILES NORTH OF PINE RIDGE... MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCKYFORD AND SOUTHWESTERN BADLANDS NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4342 10285 4361 10285 4365 10240 4340 10239 TIME...MOT...LOC 2311Z 268DEG 16KT 4352 10276 AWARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 610 PM MDT THU MAY 28 2015 SDZ042>044-290115- SHANNON SD-BENNETT SD-JACKSON SD- 610 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...WESTERN BENNETT AND EAST CENTRAL SHANNON COUNTIES UNTIL 715 PM MDT... AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARPS CORNER...OR 28 MILES NORTHEAST OF PINE RIDGE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KYLE...ALLEN AND SWETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4335 10241 4351 10231 4346 10173 4306 10195 TIME...MOT...LOC 0009Z 287DEG 22KT 4339 10229 AWARD
The Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570116.